Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Jackson, KY

February 21, 1997Laurel County, Rockcastle County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 21, 1997, 11:09 AM EST for Laurel County, Rockcastle County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 1997, 11:09 AM EST (16:09 UTC)
Expired
Feb 21, 1997, 11:40 AM EST
In force
31 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Laurel County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 8:30 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 211610
SVRJKL
KYC125-203-211640-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1109 AM EST FRI FEB 21 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1140 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...LAUREL
   ...ROCKCASTLE
 
A SEVERE THUNDERSTORM WAS LOCATED FROM MOUNT VERNON TO NEAR LONDON. THE
LINE OF STORMS IS MOVING EAST AT 30 MILES AN HOUR AND WILL AFFECT THE
TOWNS OF HANSFORD...LONDON...LILY AND BRODHEAD BETWEEN 1115 AND 1145
AM.

THE STORMS HAVE PRODUCED EXTENSIVE DAMAGE IN SOMERSET. DAMAGING WINDS
TO OVER 50 MPH ARE EXPECTED.

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 10:56 AM EST, 13 minutes earlier.

Area forecast discussion, Feb 21, 10:56 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1055 AM EST FRI FEB 21 1997

RATHER BUSY THIS MORNING WITH THREAT OF SVR WX SO WILL KEEP THIS
BRIEF. DOWNWARD TRANPSORT OF MOMENTUM PRIMARY THREAT AS LOW-MID LEVEL
WIND FIELDS QUITE STRONG. LDS INDICATING LITTLE IN THE WAY OF CG
LIGHTNING. SO FAR...CONVECTION ACROSS THE CWA HAS BEEN ONLY MARGINALLY
SVR.

FIRST PERIOD LOOKS GOOD...XCPT POPS COULD BE HIGHER AS JUST ABOUT
EVERYONE SHOULD GET SHRA WITH THE LINE EARLY THIS AFTERNOON. BY MID-
AFTERNOON WE SHOULD GET A BREAK IN THE ACTION LINE PROGRESSES EWD. NEW
WATCH JUST ISSUED AND WOULD MAKE COSMETIC ADJUSTMENTS WITH THE UPDATE
TO REFLECT DECREASING PRECIP CHCS BY 20Z.

     TEMPS     POPS
JKL  72/49/45  +64
LOZ  70/49/45  +64

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 10:21 AM ESTSevere Thunderstorm WarningJKLWayne49 min
Feb 21, 10:38 AM ESTSevere Thunderstorm WarningJKLMcCreary32 min
Feb 21, 10:38 AM ESTSevere Thunderstorm WarningJKLPowell32 min
Feb 21, 11:11 AM ESTSevere Thunderstorm WarningJKLMcCreary34 min
Feb 21, 11:21 AM ESTSevere Thunderstorm WarningJKLJackson44 min
Feb 21, 11:36 AM ESTSevere Thunderstorm WarningJKLBell, Knox34 min
Feb 21, 12:16 PM ESTSevere Thunderstorm WarningJKLBreathitt, Morgan, Wolfe34 min
Feb 21, 12:31 PM ESTSevere Thunderstorm WarningJKLKnott, Perry34 min
Feb 21, 12:31 PM ESTSevere Thunderstorm WarningJKLMagoffin34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.